Alert archive / Washington / Wind Advisories in 2008

Wind Advisory 11, NWS Seattle, WA

October 6, 2008San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Oct 6, 2008, 2:27 PM PDT for San Juan County, Washington. It took effect at Oct 7, 2008, 2:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2008, 2:27 PM PDT (21:27 UTC)
In effect from
Oct 7, 2008, 2:00 AM PDT
Expired
Oct 7, 2008, 9:00 AM PDT
In force
7 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 9.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2008-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2008-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSEW 062127
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
227 PM PDT MON OCT 6 2008

...A STRONG LOW PRESSURE SYSTEM WILL BRING WINDY WEATHER TO THE
NORTHWEST WASHINGTON EARLY TUESDAY MORNING...

WAZ001-503-506-507-510-514-515-070530-
/O.NEW.KSEW.WI.Y.0011.081007T0900Z-081007T1600Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-ADMIRALTY INLET AREA-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
227 PM PDT MON OCT 6 2008

...WIND ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM PDT TUESDAY. 

A DEEP LOW PRESSURE SYSTEM WILL CROSS VANCOUVER ISLAND TONIGHT.
PRESSURE GRADIENTS WILL INCREASE AS A STRONG TROUGH OF LOW
PRESSURE BRUSHES THE STRAIT OF JUAN DE FUCA AND NORTH INTERIOR
AREA. THE STRONGEST WINDS ARE LIKELY TO BE RIGHT AROUND DAYBREAK.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL
TREE BRANCHES...TOPPLE SMALL OR SHALLOW- ROOTED TREES...AND CAUSE
LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH
PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS
WINDS.

$$


19
2 follow-up statements
000 
WWUS76 KSEW 070418
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
918 PM PDT MON OCT 6 2008

...A STRONG LOW PRESSURE SYSTEM WILL BRING WINDY WEATHER TO THE
NORTHWEST WASHINGTON EARLY TUESDAY MORNING...

WAZ001-503-506-507-510-514-515-071300-
/O.CON.KSEW.WI.Y.0011.081007T0900Z-081007T1600Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-ADMIRALTY INLET AREA-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
918 PM PDT MON OCT 6 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT TUESDAY. 

A DEEP LOW PRESSURE SYSTEM WILL CROSS VANCOUVER ISLAND TONIGHT.
SOUTH TO SOUTHEAST WINDS WILL INCREASE AHEAD OF AND ALONG A COLD
FRONT NEARING THE COAST AT 9 PM. EXPECT WIND SPEEDS OF 25 TO 30 MPH
WITH GUSTS TO 45 MPH TO AFFECT AREAS NORTH OF SEATTLE OVERNIGHT.

A STRONG WESTERLY SURGE OF WIND THROUGH THE STRAIT IS EXPECTED
BEHIND THE FRONT LATE TONIGHT AND EARLY TUESDAY MORNING. THE
STRONG WINDS WILL LIKELY EXTEND FAR ENOUGH EAST TO AFFECT WHIDBEY
ISLAND WITH SUSTAINED WINDS OF 30 TO 39 MPH AND GUSTS NEAR 55 MPH.
WINDS WILL EASE LATER TUE MORNING.

WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR
SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY
THOSE WITH HIGH PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR
SUDDEN...STRONG CROSS WINDS.

$$

MERCER
000 
WWUS76 KSEW 071100
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
400 AM PDT TUE OCT 7 2008

WAZ001-503-506-507-510-514-515-071600-
/O.CON.KSEW.WI.Y.0011.000000T0000Z-081007T1600Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-ADMIRALTY INLET AREA-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
400 AM PDT TUE OCT 7 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

WINDY CONDITIONS WILL CONTINUE THROUGH MID MORNING ALONG THE
STRAIT OF JUAN DE FUCA AND IN THE INTERIOR OF WESTERN WASHINGTON
FROM EVERETT NORTHWARD. SUSTAINED WINDS OF 20 TO 30 MPH WILL BE
WIDESPREAD WITH LOCAL GUSTS TO AROUND 45 MPH.

THE WINDS ARE THE RESULT OF HIGH PRESSURE BUILDING INTO WESTERN
WASHINGTON BEHIND THE VIGOROUS COLD FRONT THAT MOVED THROUGH THE
AREA OVERNIGHT.

WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR
SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. MOTORISTS...
ESPECIALLY THOSE WITH HIGH PROFILE VEHICLES...SHOULD ALSO BE
ALERT FOR SUDDEN STRONG CROSS WINDS.

$$

MCDONNAL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Oct 6, 9:00 AM PDT, 5 hours 27 minutes earlier.

Area forecast discussion, Oct 6, 9:00 AM PDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
900 AM PDT MON OCT 6 2008

.SYNOPSIS...A VIGOROUS FRONTAL SYSTEM WILL SWEEP THROUGH WESTERN
WASHINGTON TONIGHT. THE SNOW LEVEL WILL FALL TO 4000 FEET IN THE
MOUNTAINS ON TUESDAY BEHIND THE FRONT. UNSETTLED WEATHER WILL
PERSIST THROUGH THE MIDDLE OF THE WEEK. HIGH PRESSURE WILL BUILD FOR
NEXT WEEKEND.

&&

.SHORT TERM...A NOVEMBER FRONT...PROBABLY A NOTCH STRONGER THAN YOU
SEE TYPICALLY IN OCTOBER. THE WATER VAPOR SATIMG SHOWS A RAPIDLY
DEEPENING LOW PRESSURE SYSTEM THAT IN THE NAM DEEPENS TO ARND 990MB
AND TRACKS ACROSS THE NRN PART OF VRISL TONIGHT AROUND MIDNITE. THE
GFS IS A TAD DEEPER AND TRACKS JUST NORTH OF VRISL AT 06Z. EITHER
WAY THE FRONT PROMISES TO BRING GALES TO THE COASTAL WATERS THIS
EVENING. AREAS OF LIGHT RAIN IN THE WARM SECTOR TODAY WILL GIVE WAY
TO STEADIER RAIN WITH THE COLD FRONT TONIGHT. SNOW LEVEL IN THE
MOUNTAINS WILL BE AROUND 8000 FEET THRU THIS EVENING AND THEN FALL
TO 4000 FEET BY MIDDAY TUE. MOUNT BAKER AND THE NORTH CASCADES
HIGHWAY ABOVE 4000 FEET HAVE A GOOD CHANCE OF PICKING UP AT LEAST
SEVERAL INCHES OF SNOW TUE...AND EVEN STEVENS PASS HAS A SHOT.
PROBABLY THIS AFTERNOON I WILL ISSUE A SNOW ADVISORY FOR THE CENTRAL
AND NORTH CASCADES FOR 3-6 ABOVE THE SNOW LEVEL. I DONT SEE SNOW
STICKING AS LOW AS SNOQUALMIE PASS AND THERE IS A GOOD CHANCE IT
STAYS RAIN AT THAT ELEVATION RIGHT THRU TUE NITE. ONSHORE FLOW AND
SHOWERS WILL BE MORE NUMEROUS IN THE CASCADES TUE NITE AND WED AND
JUST SCATTERED IN THE LOWLANDS. SNOW LEVEL SHUD STAY AROUND 3500FT
TUE NITE AND WED. 19

.LONG TERM...UPPER TROF OVER THE REGION THRU THE MIDDLE OF THE WEEK
SHIFTS INLAND TO THE ROCKIES THU. UPPER RIDGE IS OVER WA SAT. CHANCE
OF SHOWERS THRU FRIDAY LOOKS FINE AND THE PARTLY CLOUDY FCST FOR THE
WEEKEND CAN PROBABLY BE KICKED UP TO SUNNY. THE ECMWF HAS
CONSISTENTLY KEPT A MUCH DEEPER UPPER TROF OVER THE WESTERN U.S.
THRU THE END OF THE WEEK AND THE RIDGE FOR NEXT WEEKEND IS RATHER
ANEMIC...THE 06/00Z RUN OF THE ECMWF HAS NOTHING MORE THAN A NARROW
RIDGE ARTIFACT BETWEEN TWO LARGE TROFS...THE HUGE TROF/LOW CENTERED
OVER THE GREAT BASIN AND IDAHO...AND ANOTHER TROF IN THE NE PAC.
UPPER HEIGHTS DO NOT EVEN GET UP TO 570DAM AT 500MB OVER WRN WA IN
THE ECMWF. SO ALTHOUGH SOME SUNSHINE SHUD BE ON TAP NEXT WEEKEND
TEMPS WILL LIKELY BE ON THE COOL SIDE IF THE ECMWF IS RIGHT. 19

&&

.AVIATION...WEAK HIGH PRESSURE OVER EASTERN WASHINGTON WITH WEAK LOW
PRESSURE DISSIPATING ALONG THE COAST THIS MORNING. A DEEP SURFACE
LOW WILL MOVE TOWARDS NORTHERN VANCOUVER ISLAND TODAY. CEILINGS ALL
OVER THE PLACE THIS MORNING...2-4K FT AROUND KSEA...1K FT OR LESS
KTCM AND POINTS SW...AND VFR NORTH. SOME VISIBILITY RESTRICTIONS AS
WELL IN SHOWERS. WITH APPROACHING SYSTEM AM HOPING THE CEILINGS
SETTLE DOWN TO 5-6K FT MOST AREAS...FALLING TO 2-3K FT AS RAIN
COMMENCES THIS EVENING. TYPICAL VISIBILITIES DURING THE RAIN TONIGHT
WILL LIKELY BE 3-5SM. LOW LEVEL SE WIND INCREASING AFTER 00Z.

KSEA...EXPECT STRATUS CEILINGS 2-3K FT TO LIFT TO VFR MID MORNING.
THEN BACK TO MVFR OVERNIGHT IN RAIN. LIGHT WIND THIS MORNING...
BECOMING SE 4-8 KT THIS AFTERNOON...AND RISING TO SE 15G25 KT LATE
TONIGHT. CHB

&&

.MARINE...LIGHT EASTERLY FLOW THROUGH EARLY AFTERNOON. A VERY STRONG
FRONTAL SYSTEM...ASSOCIATED WITH A 994 MB LOW NEAR 45N/138W...WILL
BRING GALES TO THE COAST THIS AFTERNOON AND TO THE INLAND WATERS
THIS EVENING. GALE FORCE WESTERLIES WILL OCCUR BEHIND THE FRONT AS
THE LOW MOVES NE ACROSS NORTHERN VANCOUVER ISLAND. WINDS SHOULD STAY
SLIGHTLY BELOW GALE FORCE IN PUGET SOUND AND HOOD CANAL.

WINDS AND SEAS WILL GRADUALLY SUBSIDE TUESDAY THROUGH TUESDAY NIGHT.
HIGH PRES WILL GIVE LIGHT WINDS TO THE AREA WEDNESDAY.

ON THURSDAY SMALL CRAFT ADVISORY NORTHWEST WINDS ARE POSSIBLE AS A
TROUGH OF LOW PRESSURE SWINGS SOUTHEAST ACROSS THE AREA. THEN
SURFACE HIGH PRES WILL SHIFT EAST OF THE CASCADES FRIDAY GIVING
OFFSHORE FLOW.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WATCH IN EFFECT FOR THE NORTH CASCADES ABOVE 4000FT
ON TUE.
PZ...GALE WARNING ALL WATERS EXCEPT PUGET SOUND AND HOOD CANAL
SMALL CRAFT ADVISORY FOR PUGET SOUND AND HOOD CANAL.

WWW.WEATHER.GOV/SEATTLE

FOR THE ENHANCED AFD PLEASE VISIT

WWW.WEATHER.GOV/SEATTLE/GAFD/LATESTWEBAFD.HTML (ALL LOWERCASE)

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 9:02 PM PDTGale WatchSEW6 hr
Oct 5, 9:02 PM PDTGale WarningSEW36 hr
Oct 6, 2:50 AM PDTSmall Craft AdvisorySEW18 hr
Oct 6, 3:38 AM PDTWinter Storm WatchSEW11 hr
Oct 6, 2:27 PM PDTWinter Weather AdvisorySEW23 hr

Nearby

Wind Advisories in Washington, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.